From Jakarta, Indonesia:
I'm a male 40-year-old male with type 2 diabetes, diagnosed with a fasting blood sugar of 134 mg/dl [7.4 mmol/L] in 2001. I'm in good control with an A1c of 6.0 for three years. I am still feeling some numbness in my leg. I was on Metformin, 500 mg, at bedtime, but my doctor has put me on Lantus for my basal insulin. My fasting blood sugar is still slightly elevated, averaging 120 mg/dl [6.7 mmol/L], while my two hour postprandial average is 150 mg/dl [8.3 mmol/L]. Why do I have to use insulin before my oral dose is at the maximum? What happen if I miss an injection for two days because I was traveling to other city and I forgot bring my insulin?
You should know that diabetes has a natural history. It is a story line or a plot line, like a book. At first, blood sugars may be easy to control with oral agents. However, over time, the body loses its ability to make insulin on demand. Additional medications may be needed to keep blood sugars at previously determined levels. Eventually, over 50% of people with type 2 diabetes require insulin to keep blood sugars down. I suspect you are on more than the original metformin at only 500 mg per day. If not, increasing the metformin may have some benefit on the fasting glucose. Once you have reached the maximum dose of metformin, and your blood sugars are not controlled at a target level, you have to add additional therapy. Although there are additional oral medications to treat type 2 diabetes, on top of metformin, you and your doctor have to determine what is appropriate for you, given your lifestyle, glucose results, and how far you are from target. If you are very far from target, insulin may be the correct therapy. I would recommend that you speak with your doctor and discuss your options and reasons for therapy before you make any decisions on your own.
As far as insulin therapy goes, it is problematic to travel with insulin. However, the insulin products travel fairly easily with some precautions. Insulin is available in a pen or a multi-use vial. It needs to be protected from extremes of temperature and direct sunlight.
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.